Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Jacksonville, FL

March 19, 2003Brantley County, Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 19, 2003, 9:46 PM EST for Brantley County, Wayne County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 9:46 PM EST (02:46 UTC)
Expired
Mar 19, 2003, 10:30 PM EST
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Brantley County, GA, Wayne County, GA

The radar

The Jacksonville radar (KJAX), 106 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 7:15 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS52 KJAX 200246
SVRJAX
GAC025-305-200330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
946 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRANTLEY COUNTY IN SOUTHEAST GEORGIA 
  WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1030 PM EST

* AT 946 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHEAST OF
  HORTENSE...OR ABOUT 9 MILES NORTHEAST OF NAHUNTA...MOVING NORTH AT
  30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 1030 PM EST...
  HORTENSE AND RAYBON...
  BROADHURST...
  GARDI AND JESUP...
  DOCTORTOWN...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.

LAT...LON 3146 8161 3131 8181 3119 8187 3124 8202
          3138 8199 3150 8202 3175 8198 3159 8170
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 8:50 PM EST, 56 minutes earlier.

Area forecast discussion, Mar 19, 8:50 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
850 PM EST WED MAR 19 2003

SUPERCELL EXITING NORTHERN WAYNE COUNTY. RECEIVED REPORTS OF HAIL
UP TO HALF DOLLAR IN DIAMETER AND THREE AND HALF INCHES OF RAIN
IN APPLING COUNTY WHEN THE STORM MOVED THROUGH. SURFACE ANALYSIS
PLACES WARM FRONT...WHERE THE SUPERCELLS HAVE BEEN FIRING UP...
FROM NORTH OF BRUNSWICK TO NEAR HAZELHURST. TORNADO WATCH IN EFFECT
FOR THOSE AREAS UNTIL 11 PM EST. SPC HAS OUR NORTHERN CWA UNDER A
MODERATE RISK OF SEVERE WEATHER OVERNITE. WITH WARM FRONT LIFTING
SLOWLY NORTH OVERNITE (AS COLD FRONT UPSTREAM PUSHES SE) WOULD EXPECT
THE POSSIBILITY OF SEVERE WX TO DECREASE IN OUR NORTH CWA.

MEANWHILE...STORMS HAVE FIRED UP NEAR AND JUST EAST OF THE OKEFENOKEE SWAMP
THE LAST HOUR IN AN AREA OF MOISTURE CONVERGENCE. WHILE THE SHEAR
ENVIRONMENT IS NOT AS CONDUCIVE FOR SUPERCELLS (VS IN GEORGIA)...THE 00Z
JAX SOUNDING DID SHOW A PW OF 1.63 INCHES...CAPE OF 1585J...AND A LI
OF -8. THE ATMOSPHERE IS DEFINITELY JUICY ENOUGH TO SUPPORT CONVECTION
FOR THE NEXT SEVERAL HOURS AND WILL KEEP POPS GOING. THE STORMS NEAR
THE SWAMP WILL MOVE NE AND MAY BECOME STRONG NEXT HOUR OR SO.

MARINE...THE FORECAST IS VERIFYING AND WILL NOT CHANGE IT. THE
CONCERN WILL BE FOR STRONG TO POSSIBILIY SEVERE STORMS MOVING OFFSHORE.
SMALL CRAFT ADVISORY CONDITIONS POSSIBLE BY THURSDAY.

.JAX...
FL...NONE.
GA...TORNADO WATCH FOR COFFEE...BACON...APPLING...JEFF DAVIS...
     PIERCE...AND WAYNE COUNTIES UNTIL 11 PM EST.

PP/AS/MZ
Hazardous weather outlook, Mar 19, 7:58 PM EST, 1 hour 48 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-200400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
758 PM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TONIGHT...

...A TORNADO WATCH CONTINUES IN EFFECT FOR COFFEE...BACON...JEFF
DAVIS...AND APPLING...COUNTIES OF SOUTHEAST GEORGIA UNTIL 11 PM EST...

...THE TORNADO WATCH NOW INCLUDES WAYNE AND PIERCE COUNTIES
UNTIL 11 PM EST...

SEVERE THUNDERSTORMS WITH LARGE HAIL AND TORNADOES ARE POSSIBLE IN
THE WATCH AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THEIR AREA IF
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Mar 19, 6:21 PM EST, 3 hours 25 minutes before
FLZ025-032-033-200000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT ST JOHNS COUNTY AND SOUTHERN
DUVAL COUNTY THROUGH 7 PM...

AT 621 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SWITZERLAND...OR ABOUT 3 MILES
SOUTH OF FRUIT COVE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SWITZERLAND...FRUIT
COVE...ORANGE PARK...MANDARIN...BAYARD...AND UNF THROUGH 700 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS TO 45 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Mar 19, 7:00 PM EST, 2 hours 46 minutes before
FLZ025-200030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
700 PM EST WED MAR 19 2003

...A STRONG THUNDERSTORM WILL IMPACT EASTERN DUVAL COUNTY THROUGH
730 PM...

AT 700 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF FORT CAROLINE...OR
ABOUT 4 MILES SOUTHWEST OF MAYPORT...MOVING NORTH AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN PABLO...NEPTUNE
BEACH...MAYPORT...FORT CAROLINE...LITTLE TALBOT ISLAND AND TALBOT
ISLAND THROUGH 730 PM EST. GUSTY WINDS OF 45 MPH AND POSSIBLE PEA
SIZE HAIL CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

SHASHY
Special weather statement, Mar 19, 7:05 PM EST, 2 hours 41 minutes before
FLZ032-200030-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY COUNTY THROUGH 730 PM EST...

AT 705 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHEAST OF KINGSLEY...OR ABOUT
12 MILES NORTHEAST OF MELROSE...MOVING NORTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND KINGSLEY...MIDDLEBURG AND
ASBURY LAKE THROUGH 730 PM EST. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 19, 7:58 PM EST, 1 hour 48 minutes before
GAZ136-200200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
758 PM EST WED MAR 19 2003

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN WAYNE COUNTY THROUGH
9 PM.  AREAS AFFECTED WILL INCLUDE ODUM AND MADRAY SPRINGS. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.  MOVEMENT IS TO THE NORTHEAST AT 25 MPH.  TAKE SHELTER
IF YOU ARE IN THESE AREAS.

MZ
Special weather statement, Mar 19, 8:30 PM EST, 1 hour 16 minutes before
GAZ136-200200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
830 PM EST WED MAR 19 2003

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR NORTHERN WAYNE
COUNTY...

STRONG THUNDERSTORMS CONTINUE OVER NORTHERN WAYNE COUNTY.
THE THREAT OF SEVERE WEATHER HAS ENDED AS THE IT HAS MOVED EAST.
HOWEVER...VERY HEAVY RAIN...GUSTY WINDS UP TO 50 MPH...SMALL
HAIL...AND FREQUENT LIGHTNING WILL OCCUR IN THE MADRAY SPRINGS AREAS
THROUGH 845 PM.  MOVEMENT IS TO THE EAST AT 20 MPH.

MZ
Special weather statement, Mar 19, 9:29 PM EST, 17 minutes before
GAZ136-152-200300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
929 PM EST WED MAR 19 2003

...STRONG THUNDERSTORMS WILL IMPACT BRANTLEY AND WAYNE COUNTIES
THROUGH 1000 PM EST...

AT 929 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF HICKOX...OR ABOUT 6
MILES SOUTH OF NAHUNTA...MOVING NORTH AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NAHUNTA...HICKOX...
RAYBON...ATKINSON...HORTENSE...GARDI AND BROADHURST THROUGH 1000 PM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:00 PM ESTSevere Thunderstorm WarningJAXAppling, Jeff Davis45 min
Mar 19, 7:47 PM ESTSevere Thunderstorm WarningJAXAppling43 min
Mar 19, 8:07 PM ESTSevere Thunderstorm WarningJAXWayne23 min
Mar 20, 8:27 AM ESTSevere Thunderstorm WarningJAXCoffee48 min
Mar 20, 9:12 AM ESTSevere Thunderstorm WarningJAXCoffee48 min
Mar 20, 9:40 AM ESTSevere Thunderstorm WarningJAXAtkinson50 min
Mar 20, 12:18 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee57 min
Mar 20, 12:25 PM ESTTornado WarningJAXAtkinson, Coffee50 min
Mar 20, 1:05 PM ESTSevere Thunderstorm WarningJAXBacon40 min
Mar 20, 1:20 PM ESTTornado WarningJAXBacon40 min
Mar 20, 1:34 PM ESTTornado WarningJAXWayne26 min
Mar 20, 1:37 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon38 min
Mar 20, 1:51 PM ESTSevere Thunderstorm WarningJAXAtkinson39 min
Mar 20, 2:03 PM ESTTornado WarningJAXAtkinson27 min
Mar 20, 2:09 PM ESTSevere Thunderstorm WarningJAXCoffee51 min
Mar 20, 2:10 PM ESTTornado WarningJAXWayne35 min
Mar 20, 2:20 PM ESTTornado WarningJAXCoffee40 min
Mar 20, 2:29 PM ESTSevere Thunderstorm WarningJAXBacon46 min
Mar 20, 2:34 PM ESTSevere Thunderstorm WarningJAXClinch, Echols56 min
Mar 20, 2:45 PM ESTSevere Thunderstorm WarningJAXAppling45 min
Mar 20, 3:15 PM ESTSevere Thunderstorm WarningJAXAtkinson45 min
Mar 20, 3:23 PM ESTSevere Thunderstorm WarningJAXCharlton67 min
Mar 20, 3:28 PM ESTSevere Thunderstorm WarningJAXWare32 min
Mar 20, 3:55 PM ESTFlash Flood WarningJAXBacon6 hr
Mar 20, 4:37 PM ESTSevere Thunderstorm WarningJAXClinch38 min
Mar 20, 6:04 PM ESTSevere Thunderstorm WarningJAXAtkinson, Clinch41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.